Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
197 Doctors are Online

Would the administration of moderate to high levels of analgesia disguise a patient's ability to recover?

User rating for this question
Excellent
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 2002
Answered : 4456 Questions
Question
Is it the case that moderate to high levels of palliative medication care only be given once it is established that a patient is terminal? More precisely, would the administration of moderate to high levels of analgesia disguise a patient's ability to recover? If not, what medications could be used in the case of a patient who is not able to swallow?
Posted Mon, 10 Mar 2014 in Osteoporosis
 
 
Answered by Dr. Naveen Kumar Sharma 1 hour later
Brief Answer: Analgesics are toxic in long term. Detailed Answer: Dear Dalebroaddribb, I under stand your concern, because patients wants pain relief, but as a clinician we judge it according to long term result. We have to balance the dose on which patient has good pain relief but that drug should not harm the patient who is already ill. Some pain killers can delay healing process, can increase swelling, blood pressure and can harm kidney, liver and heart too. When a patient is terminal ill like cancer than doctor wants that his last days should be pain free and so we do not think too much about side effects. For your patient, analgesics patch can be used, which remain on skin like sticker. Also some injections can be used. Fantanyl, buprenorphine like drugs are safe for your patients as these drugs remain in body for very short time.
Above answer was peer-reviewed by
 
Follow-up: Would the administration of moderate to high levels of analgesia disguise a patient's ability to recover? 42 minutes later
Thank you Dr XXXXXXX for your advice. Would buprenorphine be as effective as hydromorphone 0.25 mg PRN 1-2 hourly but safer and less likely to disguise the patient's ability to recover?
Follow-up: Would the administration of moderate to high levels of analgesia disguise a patient's ability to recover? 9 minutes later
I'm also concerned about whether any analgesia could lower BP too much or worsen dyspnea in a COPD patient. What would you advice to try to avoid this?
 
 
Answered by Dr. Naveen Kumar Sharma 24 minutes later
Brief Answer: Fantanyl is best. Detailed Answer: Hydromorphone is more XXXXXXX for COPD patients,as it depresses respiration. As it is made up of morphine so addictive also. Although it is strong pain killer. Buprenorphine is safer. As I told you Fantanyl patches are best both in term of pain relief and side effect profile. You can discuss all choices with your doctor , decide accordingly.Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,  
Drug/Medication

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor